November  2017, 37(11): 5861-5881. doi: 10.3934/dcds.2017255

Hitting times distribution and extreme value laws for semi-flows

Instituto de Matemática, Universidade Federal do Rio de Janeiro, C. P. 68.530, CEP 21.945-970, Rio de Janeiro, RJ, Brazil

* Corresponding author: Fan Yang

Received  September 2016 Revised  June 2017 Published  July 2017

Fund Project: Maria José Pacifico is partially supported by CNPq, FAPERJ.
Fan Yang is partially supported by CAPES.

For flows whose return map on a cross section has sufficient mixing property, we show that the hitting time distribution of the flow to balls is exponential in limit. We also establish a link between the extreme value distribution of the flow and its hitting time distribution, generalizing a previous work by Freitas et al in the discrete time case. Finally we show that for maps that can be modeled by Young's tower with polynomial tail, the extreme value laws hold.

Citation: Maria José Pacifico, Fan Yang. Hitting times distribution and extreme value laws for semi-flows. Discrete & Continuous Dynamical Systems - A, 2017, 37 (11) : 5861-5881. doi: 10.3934/dcds.2017255
References:
[1]

V. S. AfraimovicV. V. Bykov and L. P. Silnikov, The origin and structure of the Lorenz attractor, Dokl. Akad. Nauk., 234 (1977), 336-339.  doi: 10.2307/2152750.  Google Scholar

[2]

V. Araújo and M. J. Pacifico, Three-Dimensional Flows, volume 53 of Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics]. Springer, Heidelberg, 2010.  Google Scholar

[3]

V. AraújoM. J. PacificoE. R. Pujals and M. Viana, Singular-hyperbolic attractors are chaotic, Trans. Amer. Math. Soc., 361 (2009), 2431-2485.  doi: 10.1090/S0002-9947-08-04595-9.  Google Scholar

[4]

J. R. Chazottes and P. Collet, Poisson approximation for the number of visits to balls in nonuniformly hyperbolic dynamical systems, Ergod. Th. & Dynam. Sys., 33 (2013), 49-80.  doi: 10.1017/S0143385711000897.  Google Scholar

[5]

P. Collet, Statistics of closest return for some non-uniformly hyperbolic systems, Ergod. Th. & Dynam. Sys., 21 (2001), 401-420.  doi: 10.1017/S0143385701001201.  Google Scholar

[6]

A. C. M. Freitas and J. M. Freitas, On the link between dependence and independence in extreme value theory for dynamical systems, Stat. Probab. Lett., 78 (2008), 1088-1093.  doi: 10.1016/j.spl.2007.11.002.  Google Scholar

[7]

A. C. M. FreitasJ. M. Freitas and M. Todd, Hitting time statistics and extreme value theory, Probab. Theory Related Fields, 147 (2010), 675-710.  doi: 10.1007/s00440-009-0221-y.  Google Scholar

[8]

A. C. M. FreitasJ. M. Freitas and M. Todd, Extreme value laws in dynamical systems for non-smooth observations, J. Stat. Phys., 142 (2011), 108-126.  doi: 10.1007/s10955-010-0096-4.  Google Scholar

[9]

J. M. FreitasN. Haydn and M. Nicol, Convergence of rare event point processes to the Poisson process for planar billiards, Nonlinearity, 27 (2014), 1669-1687.  doi: 10.1088/0951-7715/27/7/1669.  Google Scholar

[10]

S. Galatolo, I. Nisoli and M. J. Pacifico, Decay of correlations and logarithm laws for Rovella attractors, preprint, arXiv: 1701.08743. Google Scholar

[11]

S. Galatolo and M. J. Pacifico, Lorenz like flows: Exponential decay of correlations for the poincaré map, logarithm law, quantitative recurrence, Ergodic Theory and Dynamical Systems, 30 (2010), 1703-1737.  doi: 10.1017/S0143385709000856.  Google Scholar

[12]

J. Guckenheimer and R. F. Williams, Structural stability of Lorenz attractors, Inst. Hautes Études Sci., 50 (1979), 59-72.   Google Scholar

[13]

C. GuptaM. Holland and M. Nicol, Extreme value theory and return time statistics for dispersing billard maps and flows, Lozi maps and Lorenz-like maps, Ergod. Th. & Dynam. Sys., 31 (2011), 1363-1390.  doi: 10.1017/S014338571000057X.  Google Scholar

[14]

N. Haydn and K. Wassilewska, Limiting distribution and error terms for the number of visits to balls in non-uniformly hyperbolic dynamical systems, Discrete Contin. Dyn. Sys., 36 (2016), 2585-2611.  doi: 10.3934/dcds.2016.36.2585.  Google Scholar

[15]

M. Hirata, Poisson law for Axiom A diffeomorphisms, Ergod. Th. & Dynam. Sys., 13 (1993), 533-556.  doi: 10.1017/S0143385700007513.  Google Scholar

[16]

M. HirataB. Saussol and S. Vaienti, Statistics of return times: A general framework and new applications, Comm. Math. Phys., 206 (1999), 33-55.  doi: 10.1007/s002200050697.  Google Scholar

[17]

M. HollandM. Nicol and A. Török, Extreme value theory for non-uniformly expanding dynamical systems, Trans. Amer. Math. Soc., 364 (2012), 661-688.  doi: 10.1090/S0002-9947-2011-05271-2.  Google Scholar

[18]

M. R. Leadbetter, G. Lindgren and H. Rootzén, Extremes and Related Properties of Random Sequences and Processes, Springer Series in Statistics, Springer-Verlag, New York, 1983.  Google Scholar

[19]

E. N. Lorenz, Deterministic nonperiodic flow, The Theory of Chaotic Attractors, (2004), 25-36.  doi: 10.1007/978-0-387-21830-4_2.  Google Scholar

[20]

V. Lucarini, D. Faranda, A. C. M. Freitas, J. M. Freitas, M. Holland, T. Kuna, M. Nicol and S. Vaienti, Extremes and Recurrence in Dynamical Systems, Pure and Applied Mathematics: A Wiley Series of Texts, Monographs and Tracts, Wiley, Hoboken, NJ, 2016. doi: 10.1002/9781118632321.  Google Scholar

[21]

P. Mattila, J. Marklof, Entry and return times for semi-flows, Nonlinearity, 30 (2017), 810-824, arXiv: 1605.02715. doi: 10.1088/1361-6544/aa518b.  Google Scholar

[22]

P. Mattila, Geometry of Sets and Measures in Euclidean Spaces, 1$^{st}$ ed. Cambridge: Cambridge University Press, 1995. doi: 10.1017/CBO9780511623813.  Google Scholar

[23]

C. A. MoralesM. J. Pacifico and E. R. Pujals, Singular hyperbolic systems, Proc. Am. Math. Soc., 127 (1999), 3393-3401.  doi: 10.1090/S0002-9939-99-04936-9.  Google Scholar

[24]

F. Péne and B. Saussol, Poisson law for some non-uniformly hyperbolic dynamical systems with polynomial rate of mixing, Ergod. Th. & Dynam. Sys., 36 (2016), 2602-2626.  doi: 10.1017/etds.2015.28.  Google Scholar

[25]

B. Pitskel, Poisson law for Markov chains, Ergod. Th. & Dynam. Sys., 11 (1991), 501-513.  doi: 10.1017/S0143385700006301.  Google Scholar

[26]

J. Rousseau, Recurrence rates for observations of flows, Ergod. Th. & Dynam. Sys., 32 (2012), 1727-1751.  doi: 10.1017/S014338571100037X.  Google Scholar

[27]

J. RousseauB. Saussol and P. Varandas, Exponential law for random subshifts of finite type, Stochastic Processes and their Applications, 124 (2014), 3260-3276.  doi: 10.1016/j.spa.2014.04.016.  Google Scholar

[28]

L.-S. Young, Statistical properties of dynamical systems with some hyperbolicity, Annals of Math., 147 (1998), 585-650.  doi: 10.2307/120960.  Google Scholar

[29]

L.-S. Young, Recurrence time and rate of mixing, Israel J. of Math., 110 (1999), 153-188.  doi: 10.1007/BF02808180.  Google Scholar

[30]

L. Zhang, Borel-Cantelli lemmas and extreme value theory for geometric Lorenz models, Nonlinearity, 29 (2016), 232-255.  doi: 10.1088/0951-7715/29/1/232.  Google Scholar

show all references

References:
[1]

V. S. AfraimovicV. V. Bykov and L. P. Silnikov, The origin and structure of the Lorenz attractor, Dokl. Akad. Nauk., 234 (1977), 336-339.  doi: 10.2307/2152750.  Google Scholar

[2]

V. Araújo and M. J. Pacifico, Three-Dimensional Flows, volume 53 of Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics]. Springer, Heidelberg, 2010.  Google Scholar

[3]

V. AraújoM. J. PacificoE. R. Pujals and M. Viana, Singular-hyperbolic attractors are chaotic, Trans. Amer. Math. Soc., 361 (2009), 2431-2485.  doi: 10.1090/S0002-9947-08-04595-9.  Google Scholar

[4]

J. R. Chazottes and P. Collet, Poisson approximation for the number of visits to balls in nonuniformly hyperbolic dynamical systems, Ergod. Th. & Dynam. Sys., 33 (2013), 49-80.  doi: 10.1017/S0143385711000897.  Google Scholar

[5]

P. Collet, Statistics of closest return for some non-uniformly hyperbolic systems, Ergod. Th. & Dynam. Sys., 21 (2001), 401-420.  doi: 10.1017/S0143385701001201.  Google Scholar

[6]

A. C. M. Freitas and J. M. Freitas, On the link between dependence and independence in extreme value theory for dynamical systems, Stat. Probab. Lett., 78 (2008), 1088-1093.  doi: 10.1016/j.spl.2007.11.002.  Google Scholar

[7]

A. C. M. FreitasJ. M. Freitas and M. Todd, Hitting time statistics and extreme value theory, Probab. Theory Related Fields, 147 (2010), 675-710.  doi: 10.1007/s00440-009-0221-y.  Google Scholar

[8]

A. C. M. FreitasJ. M. Freitas and M. Todd, Extreme value laws in dynamical systems for non-smooth observations, J. Stat. Phys., 142 (2011), 108-126.  doi: 10.1007/s10955-010-0096-4.  Google Scholar

[9]

J. M. FreitasN. Haydn and M. Nicol, Convergence of rare event point processes to the Poisson process for planar billiards, Nonlinearity, 27 (2014), 1669-1687.  doi: 10.1088/0951-7715/27/7/1669.  Google Scholar

[10]

S. Galatolo, I. Nisoli and M. J. Pacifico, Decay of correlations and logarithm laws for Rovella attractors, preprint, arXiv: 1701.08743. Google Scholar

[11]

S. Galatolo and M. J. Pacifico, Lorenz like flows: Exponential decay of correlations for the poincaré map, logarithm law, quantitative recurrence, Ergodic Theory and Dynamical Systems, 30 (2010), 1703-1737.  doi: 10.1017/S0143385709000856.  Google Scholar

[12]

J. Guckenheimer and R. F. Williams, Structural stability of Lorenz attractors, Inst. Hautes Études Sci., 50 (1979), 59-72.   Google Scholar

[13]

C. GuptaM. Holland and M. Nicol, Extreme value theory and return time statistics for dispersing billard maps and flows, Lozi maps and Lorenz-like maps, Ergod. Th. & Dynam. Sys., 31 (2011), 1363-1390.  doi: 10.1017/S014338571000057X.  Google Scholar

[14]

N. Haydn and K. Wassilewska, Limiting distribution and error terms for the number of visits to balls in non-uniformly hyperbolic dynamical systems, Discrete Contin. Dyn. Sys., 36 (2016), 2585-2611.  doi: 10.3934/dcds.2016.36.2585.  Google Scholar

[15]

M. Hirata, Poisson law for Axiom A diffeomorphisms, Ergod. Th. & Dynam. Sys., 13 (1993), 533-556.  doi: 10.1017/S0143385700007513.  Google Scholar

[16]

M. HirataB. Saussol and S. Vaienti, Statistics of return times: A general framework and new applications, Comm. Math. Phys., 206 (1999), 33-55.  doi: 10.1007/s002200050697.  Google Scholar

[17]

M. HollandM. Nicol and A. Török, Extreme value theory for non-uniformly expanding dynamical systems, Trans. Amer. Math. Soc., 364 (2012), 661-688.  doi: 10.1090/S0002-9947-2011-05271-2.  Google Scholar

[18]

M. R. Leadbetter, G. Lindgren and H. Rootzén, Extremes and Related Properties of Random Sequences and Processes, Springer Series in Statistics, Springer-Verlag, New York, 1983.  Google Scholar

[19]

E. N. Lorenz, Deterministic nonperiodic flow, The Theory of Chaotic Attractors, (2004), 25-36.  doi: 10.1007/978-0-387-21830-4_2.  Google Scholar

[20]

V. Lucarini, D. Faranda, A. C. M. Freitas, J. M. Freitas, M. Holland, T. Kuna, M. Nicol and S. Vaienti, Extremes and Recurrence in Dynamical Systems, Pure and Applied Mathematics: A Wiley Series of Texts, Monographs and Tracts, Wiley, Hoboken, NJ, 2016. doi: 10.1002/9781118632321.  Google Scholar

[21]

P. Mattila, J. Marklof, Entry and return times for semi-flows, Nonlinearity, 30 (2017), 810-824, arXiv: 1605.02715. doi: 10.1088/1361-6544/aa518b.  Google Scholar

[22]

P. Mattila, Geometry of Sets and Measures in Euclidean Spaces, 1$^{st}$ ed. Cambridge: Cambridge University Press, 1995. doi: 10.1017/CBO9780511623813.  Google Scholar

[23]

C. A. MoralesM. J. Pacifico and E. R. Pujals, Singular hyperbolic systems, Proc. Am. Math. Soc., 127 (1999), 3393-3401.  doi: 10.1090/S0002-9939-99-04936-9.  Google Scholar

[24]

F. Péne and B. Saussol, Poisson law for some non-uniformly hyperbolic dynamical systems with polynomial rate of mixing, Ergod. Th. & Dynam. Sys., 36 (2016), 2602-2626.  doi: 10.1017/etds.2015.28.  Google Scholar

[25]

B. Pitskel, Poisson law for Markov chains, Ergod. Th. & Dynam. Sys., 11 (1991), 501-513.  doi: 10.1017/S0143385700006301.  Google Scholar

[26]

J. Rousseau, Recurrence rates for observations of flows, Ergod. Th. & Dynam. Sys., 32 (2012), 1727-1751.  doi: 10.1017/S014338571100037X.  Google Scholar

[27]

J. RousseauB. Saussol and P. Varandas, Exponential law for random subshifts of finite type, Stochastic Processes and their Applications, 124 (2014), 3260-3276.  doi: 10.1016/j.spa.2014.04.016.  Google Scholar

[28]

L.-S. Young, Statistical properties of dynamical systems with some hyperbolicity, Annals of Math., 147 (1998), 585-650.  doi: 10.2307/120960.  Google Scholar

[29]

L.-S. Young, Recurrence time and rate of mixing, Israel J. of Math., 110 (1999), 153-188.  doi: 10.1007/BF02808180.  Google Scholar

[30]

L. Zhang, Borel-Cantelli lemmas and extreme value theory for geometric Lorenz models, Nonlinearity, 29 (2016), 232-255.  doi: 10.1088/0951-7715/29/1/232.  Google Scholar

[1]

Kalikinkar Mandal, Guang Gong. On ideal $ t $-tuple distribution of orthogonal functions in filtering de bruijn generators. Advances in Mathematics of Communications, 2020  doi: 10.3934/amc.2020125

[2]

Wenjun Liu, Hefeng Zhuang. Global attractor for a suspension bridge problem with a nonlinear delay term in the internal feedback. Discrete & Continuous Dynamical Systems - B, 2021, 26 (2) : 907-942. doi: 10.3934/dcdsb.2020147

[3]

Neng Zhu, Zhengrong Liu, Fang Wang, Kun Zhao. Asymptotic dynamics of a system of conservation laws from chemotaxis. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 813-847. doi: 10.3934/dcds.2020301

[4]

Constantine M. Dafermos. A variational approach to the Riemann problem for hyperbolic conservation laws. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 185-195. doi: 10.3934/dcds.2009.23.185

[5]

Xiu Ye, Shangyou Zhang, Peng Zhu. A weak Galerkin finite element method for nonlinear conservation laws. Electronic Research Archive, 2021, 29 (1) : 1897-1923. doi: 10.3934/era.2020097

[6]

Shuxing Chen, Jianzhong Min, Yongqian Zhang. Weak shock solution in supersonic flow past a wedge. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 115-132. doi: 10.3934/dcds.2009.23.115

[7]

Marek Macák, Róbert Čunderlík, Karol Mikula, Zuzana Minarechová. Computational optimization in solving the geodetic boundary value problems. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 987-999. doi: 10.3934/dcdss.2020381

[8]

Michiel Bertsch, Flavia Smarrazzo, Andrea Terracina, Alberto Tesei. Signed Radon measure-valued solutions of flux saturated scalar conservation laws. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3143-3169. doi: 10.3934/dcds.2020041

[9]

Ivan Bailera, Joaquim Borges, Josep Rifà. On Hadamard full propelinear codes with associated group $ C_{2t}\times C_2 $. Advances in Mathematics of Communications, 2021, 15 (1) : 35-54. doi: 10.3934/amc.2020041

[10]

Caterina Balzotti, Simone Göttlich. A two-dimensional multi-class traffic flow model. Networks & Heterogeneous Media, 2020  doi: 10.3934/nhm.2020034

[11]

Shuang Liu, Yuan Lou. A functional approach towards eigenvalue problems associated with incompressible flow. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3715-3736. doi: 10.3934/dcds.2020028

[12]

Pablo D. Carrasco, Túlio Vales. A symmetric Random Walk defined by the time-one map of a geodesic flow. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020390

[13]

Joan Carles Tatjer, Arturo Vieiro. Dynamics of the QR-flow for upper Hessenberg real matrices. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1359-1403. doi: 10.3934/dcdsb.2020166

[14]

Petr Pauš, Shigetoshi Yazaki. Segmentation of color images using mean curvature flow and parametric curves. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 1123-1132. doi: 10.3934/dcdss.2020389

[15]

Nguyen Huy Tuan. On an initial and final value problem for fractional nonclassical diffusion equations of Kirchhoff type. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020354

[16]

Vo Van Au, Hossein Jafari, Zakia Hammouch, Nguyen Huy Tuan. On a final value problem for a nonlinear fractional pseudo-parabolic equation. Electronic Research Archive, 2021, 29 (1) : 1709-1734. doi: 10.3934/era.2020088

[17]

Nguyen Huu Can, Nguyen Huy Tuan, Donal O'Regan, Vo Van Au. On a final value problem for a class of nonlinear hyperbolic equations with damping term. Evolution Equations & Control Theory, 2021, 10 (1) : 103-127. doi: 10.3934/eect.2020053

[18]

Yueh-Cheng Kuo, Huan-Chang Cheng, Jhih-You Syu, Shih-Feng Shieh. On the nearest stable $ 2\times 2 $ matrix, dedicated to Prof. Sze-Bi Hsu in appreciation of his inspiring ideas. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020358

[19]

Gui-Qiang Chen, Beixiang Fang. Stability of transonic shock-fronts in three-dimensional conical steady potential flow past a perturbed cone. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 85-114. doi: 10.3934/dcds.2009.23.85

[20]

Peter Frolkovič, Viera Kleinová. A new numerical method for level set motion in normal direction used in optical flow estimation. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 851-863. doi: 10.3934/dcdss.2020347

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (59)
  • HTML views (63)
  • Cited by (0)

Other articles
by authors

[Back to Top]